Thunderstorm Wind, Berkshire
- When
- August 10, 4:25 PM EST
- Where
- Berkshire County, 1.72 mi SW of South Egremont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 42.150, -73.440
A tree and wires were downed on Jug End Road.
A hot and humid airmass was in place across the region. This resulted in scattered thunderstorms on the afternoon and evening of August 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A hot and humid airmass was in place across the region. This resulted in scattered thunderstorms on the afternoon and evening of August 10th. One of these storms became severe and led to a report of downed trees and wires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 10, 3:32 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
432 PM EDT Mon Aug 10 2020
.SYNOPSIS...
Oppressive heat and humidity will be in place through
the middle of the week, with the most widespread heat on Tuesday.
Mainly isolated or widely scattered showers and thunderstorms are
expected until Wednesday, when a cold front moving through should
provide greater coverage. Slightly cooler temperatures will occur
towards the end of the work week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Heat Advisory in effect for much of the Hudson Valley, southern
Taconics and Litchfield CT continues...
As of 340 pm, water vapor showing anticyclonic flow pattern
over the Northeast, suggestive of little to no synoptic scale
forcing for ascent. Despite this, scattered convection has
occurred along some differential heating boundaries in an
apparently uncapped atmosphere. Destabilization has occurred
due to strong heating and an increase in low-level moisture,
with dewpoints increasing to around 70F. SPC mesoanalysis
suggests 2000-3000 J/kg of SBCAPE in place locally. Due to weak
deep- layer shear of only 10-20 kt and the absence of large-
scale forcing, do not expect organized convection, but some
gusty winds and heavy downpours are possible with the
respectable instability in place. A couple of storms may be
marginally severe. Any convection should quickly diminish after
sunset. Heat indices expected to be near 95F within the Hudson
Valley and northwest Connecticut where Heat Advisories continue.
Mild night expected tonight with a light southerly gradient and
muggy conditions. Lows in the mid-60s to low 70s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Heat Advisory in effect through 8 PM Tuesday for much of the
Hudson Valley, southern Taconics and Litchfield CT, and expanded
into southeast Warren, northern Washington, and eastern Windham
Counties...
Main issues in the short term have to do with the heat and humidity
and convective potential. Tuesday, persistent southwesterly flow in
the low levels will result in temperatures a few degrees warmer than
Monday in most, if not all of the area. Forecast soundings showing
mixing to 850 mb, at which temps are forecast to be 18C, looks to
yield highs in the mid-80s to lower 90s. Dewpoints are forecast to
be quite elevated to start the day in the low to possibly mid-70s in
the valleys, and should mix lower somewhat in the afternoon, but
still remain at least in the upper 60s to near 70. This will result
in heat indices solidly in the 95-100F range. Will expand the heat
advisory to SE Warren, N Washington, and E Windham zones with this
update. Large scale forcing for ascent will once again be weak, so
despite 1-2k J/kg of SBCAPE developing once again, it looks like
most of the afternoon hours will only have isolated coverage. There
does appear to be signals of a broken line of storms developing
along a prefrontal trough over central NY, which may reach western
zones late afternoon/early evening (22-23Z). Due to weak deep-layer
shear values (AOB 20 kt), do not expect much if any severe
thunderstorms. This activity may tend to ease its way downstream
while gradually weakening, so have retained 20-30 PoPs for the
overnight period for most of the region. Otherwise, another muggy
night expected with lows in the mid-60s to lower 70s.
On Wednesday, models suggest a dewpoint boundary eases into the
region from the west, interacting with the hot and moist airmass. So
despite the continued lack of mid/upper level support for ascent,
convection may be a bit more widespread than Monday/Tuesday,
particularly along and to the south/east of this boundary (favoring
areas from the I-88/NY-7/VT-9 corridor south and east). These areas
may approach heat advisory criteria once again, but there is more
uncertainty due to convective coverage and slightly lower 850 mb
temps. Again, potential for organized severe weather is low owing to
weak deep-layer shear and generally weak forcing. Some relief from
the humidity will arrive to the north/west of the boundary, with
dewpoints forecast to fall into the upper 50s during the day in the
southern Adirondacks. Convection will dwindle overnight but there
may be some lingering activity especially over
Ulster/Dutchess/Litchfield. Drier air will filter further south and
east, but it will still be somewhat muggy and mild especially over
these southern zones.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The weather pattern for the upcoming long term period continues to
trends drier and more tame with relief from the heat expected this
weekend. Next chance for precipitation has trended a bit later, now
looking to occur early to the middle to next week. Read on for
details.
Main forecast challenge for the start of the long term will the
southern extent of the cold front from Wednesday. Latest guidance
continues to suggest it stalls somewhere downstate near the I-84
corridor which is why we linger slight chance POPs near and south of
I-90 with chance POPs in the mid-Hudson Valley and NW CT closer to
the boundary. This should account for a few isolated or scattered
shower/storms that may develop near the boundary, especially during
peak heating. A quite positively tilted trough over southern Canada
looks to push southward which should eventually kick the boundary
into the NYC/NJ region. A ~1025-1030hPa high centered near the
Hudson Bay is noted in its wake. As the trough slides southeastward
into northern New England, it should usher a good amount of dry air
into the Northeast as noted in the 700mb RH fields. Thus, latest
trends suggest the approaching trough axis should provide enough
forcing that the stalled boundary should escape to our south by
Thursday night or Friday. Skies should clear to the north of the
exiting boundary thanks to the large region of dry air progressing
into the Northeast.
By Saturday, the aforementioned trough axis should exit off the New
England coast with a rather amplified shortwave ridge from the Great
Lakes building into eastern NY and western New England. With the 12
UTC model suite trending drier, we trimmed POPs back for Saturday as
the ridge axis looks to move overhead and the aforementioned
Canadian anticyclone shifts into eastern Quebec, northern New
England and the Canadian Maritimes. All in all, Saturday is looking
to be a pleasant day as the high and upper level riding should lead
to plenty of sunshine and the clockwise circulation around the high
should induce southeasterly boundary layer flow. This should yield
slightly cooler surface temperatures. Given some slight
uncertainties with the exact positioning of the boundary in the mid-
Atlantic, we lingered slight chc POPs in extreme southern Dutchess
and Ulster counties.
Guidance has trended drier heading into Sunday as our ~1020mb
Canadian anticyclone looks to remain in place over the Maritimes
with southeasterly or easterly flow staying put over our region. In
addition, the somewhat amplified shortwave ridge axis also looks to
only gradually exit into New England. The onshore flow should keep
temperatures a bit on the cool side compared to recent days with
most only reaching into the mid to upper 70s with Hudson Valley
areas near 80F. Dew points should also be lower in the 50s which
will make it feel less humid. While previous runs, especially the
ECMWF, showed a pronounced trough from the Midwest advancing
eastward late on Sunday, the 12 UTC model guidance has trended
slower and less amplified. Therefore, we delayed the onset of chance
POPs until late Sunday into Sunday night when the better height
falls start overspreading into our region.
While the trough advances eastward on Monday, guidance still shows
the best forcing/height falls occurring in far western NY into the
Saint Lawrence River Valley so we only increased POPs to chance.
Guidance has trended drier over eastern NY/western New England
due to the models showing a less amplified and rather removed
trough. The associated surface low looks to be occluded. Given
uncertainty with the exact placement of its potential triple
point and timing of when surface winds shift from the southeast
to southwest, temperatures on Monday may ended up staying
slightly cool as the approaching trough may not be able to
displace the sfc anticyclone over eastern MA. Highs again may
only end up in the 70s to near 80.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Through 18z/Tue...VFR conditions will continue for much of this
afternoon with a mix of few-sct fair weather cu and mid-level
clouds. A few isolated showers/t-storms have begun to develop,
mostly along a pronounced arcing cu field moving eastward across
New York State. The best timing chances for showers will be
along this cu field, so for KALB/KGFL between 18z- 20z, then
between 19z- 00z at KPSF/KPOU. In any heavier shower or t-storm,
cigs/vsbys can lower into the IFR/MVFR range, as indicated in
the TEMPOs.
Showers and clouds will clear out this evening leading to a mainly
clear night. Some patchy low clouds and/or IFR fog/mist will be
possible later tonight at all locations except KALB, pending on
whether showers occurred at the sites or not. Any low clouds or
fog/mist will dissipate Tuesday morning and give way to a mostly
sunny start with just a few passing high clouds.
Wind will be mainly out of the southwest at 5-10 kt through this
afternoon, then become light and variable tonight. Wind will then be
out of the south to southwest at 6-12 kt tomorrow morning.
Outlook...
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A hot and muggy airmass will be in place Tuesday and Wednesday
for most of the area. RH values will fall to 45-55 percent both
days. Isolated to scattered showers and thunderstorms will be
around each day, especially in the afternoon and evening, more
widespread on Wednesday. Winds will be light to moderate from
the south on Tuesday and fairly light on Wednesday.
&&
.HYDROLOGY...
No widespread hydrological problems expected in the ALY Hydro
Service Area over the next several days.
Isolated to scattered showers and thunderstorms will be
around each day, especially in the afternoon and evening, more
widespread on Wednesday. Although heavy downpours are possible
in any thunderstorm, basin average QPF amounts are expected to
remain below half an inch.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT Tuesday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT Tuesday for NYZ041-049-050-052-
053-059-060-064>066-084.
Heat Advisory from noon to 8 PM EDT Tuesday for NYZ043-083.
MA...None.
VT...Heat Advisory from noon to 8 PM EDT Tuesday for VTZ015.
&&
SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Speciale
AVIATION...Rathbun
FIRE WEATHER...Thompson
HYDROLOGY...ThompsonHazardous Weather Outlook National Weather Service Albany NY 525 PM EDT Mon Aug 10 2020 CTZ001-013-NYZ041-049-050-052-053-059-060-064>066-084-111100- Northern Litchfield-Southern Litchfield-Northern Saratoga- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southern Washington- 525 PM EDT Mon Aug 10 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, the Capital District, Saratoga region, the southern Taconics, and the mid Hudson Valley of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. An additional Heat Advisory may needed on Wednesday for the mid Hudson Valley and southern Taconics of eastern New York, and northwest Connecticut. Isolated to scattered thunderstorms will be possible Tuesday through Thursday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ043-083-VTZ015-111100- Northern Washington-Southeast Warren-Eastern Windham- 525 PM EDT Mon Aug 10 2020 ...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for southeastern Warren and northern Washington counties in eastern NY and eastern Windham County in southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered thunderstorms will be possible Tuesday through Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ032-033-038>040-042-047-048-051-054-058-061-063-082- VTZ013-014-111100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Warren- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham- 525 PM EDT Mon Aug 10 2020 This Hazardous Weather Outlook is for western Massachusetts, the southern Adirondacks, Lake George region, Mohawk Valley, Schoharie Valley, eastern Catskills, and Helderbergs of eastern New York and Bennington and western Windham counties in southern Vermont. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms will be possible Tuesday and Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
436 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 3 NW MEDUSA 42.47N 74.17W
08/10/2020 M51 MPH ALBANY NY NYS MESONET
&&
EVENT NUMBER ALY2002780
CSSpecial Weather Statement
National Weather Service Albany NY
443 PM EDT Mon Aug 10 2020
NYZ060-061-102130-
Eastern Columbia-Western Columbia-
443 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COLUMBIA COUNTY...
At 443 PM EDT, a strong thunderstorm was located over Claverack-Red
Mills, or near Hudson, moving southeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Claverack, Copake, Philmont, Claverack-Red Mills, Hillsdale,
Taghkanic, Weed Mines, Greenport Center, Mellenville, Churchtown,
Craryville, Linlithgo Mills, North Hillsdale, Brick Tavern,
Harlemville, Pulvers, Martindale, Green River, West Ghent and Copake
Falls.
LAT...LON 4218 7381 4234 7371 4227 7344 4209 7351
4205 7350 4205 7352 4203 7353
TIME...MOT...LOC 2043Z 296DEG 14KT 4223 7368
DBTSpecial Weather Statement
National Weather Service Albany NY
449 PM EDT Mon Aug 10 2020
NYZ084-102130-
Southern Washington-
449 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON COUNTY...
At 448 PM EDT, a strong thunderstorm was located over Hartford, or 7
miles east of Hudson Falls, moving southeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hudson Falls, Salem, Fort Edward, Kingsbury, Porter, Argyle, Dunham
Basin, Smiths Basin, West Hebron, Goose Island, East Hartford,
Adamsville, Chamberlin Mills, Belcher, East Hebron, Tiplady, Pattens
Mills, North Argyle, Vaughns Corners and Durkeetown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4316 7326 4324 7359 4327 7359 4329 7360
4330 7359 4332 7360 4341 7361 4330 7326
TIME...MOT...LOC 2048Z 300DEG 9KT 4334 7344
BGMSpecial Weather Statement
National Weather Service Albany NY
456 PM EDT Mon Aug 10 2020
CTZ001-MAZ025-NYZ061-102145-
Northern Litchfield-Southern Berkshire-Eastern Columbia-
456 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD...
SOUTHWESTERN BERKSHIRE AND SOUTHEASTERN COLUMBIA COUNTIES...
At 456 PM EDT, a strong thunderstorm was located over Copake, or 8
miles southwest of Great Barrington, moving southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Copake, Sheffield, Canaan, Falls Village, Ashley Falls, Salisbury,
Hillsdale, New Marlborough, Sodom, South Canaan, East Sheffield,
Wangum Village, Gomorrah, Weed Mines, Alander, Southfield, Taconic,
Joyceville, Amesville and Copake Falls.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4193 7336 4201 7349 4205 7349 4205 7352
4203 7352 4209 7362 4219 7352 4212 7319
TIME...MOT...LOC 2056Z 297DEG 9KT 4212 7350
DBTSpecial Weather Statement
National Weather Service Albany NY
505 PM EDT Mon Aug 10 2020
NYZ033-042-102200-
Hamilton-Northern Warren-
505 PM EDT Mon Aug 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HAMILTON AND
NORTHWESTERN WARREN COUNTIES...
At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lake Durant Campground to near Lewey Lake
Campground to Limekiln Lake Campground. Movement was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Indian Lake, Speculator, Blue Mountain Lake, Lewey Lake Campground,
North Creek, Lake Durant Campground, Byrnes Corners, Eagle Nest,
Sodom, Riparius, West Canada Lakes, Edwards Hill, Christian Hill,
Holcombville, Deerland, North River, Igerna, Sabael, Sagamore and
Sagamore Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4394 7431 4392 7434 4381 7422 4383 7415
4381 7412 4380 7405 4374 7406 4376 7389
4364 7388 4356 7478 4371 7481 4379 7461
4394 7446
TIME...MOT...LOC 2105Z 279DEG 17KT 4386 7439 4373 7438 4369 7482
BGMSpecial Weather Statement
National Weather Service Albany NY
512 PM EDT Mon Aug 10 2020
NYZ060-061-064-065-102200-
Eastern Columbia-Western Columbia-Western Dutchess-Eastern Ulster-
512 PM EDT Mon Aug 10 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER...
NORTHWESTERN DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...
At 512 PM EDT, a strong thunderstorm was located over Red Hook, or
near Saugerties, moving southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Kingston, Saugerties, Rhinebeck, Clermont, Red Hook, Ancram,
Saugerties South, Lake Katrine, Milan, Tivoli, Mount Marion, Canoe
Hill, Cokertown, Kerleys Corners, Dutchess County Fairgrounds,
Flatbush, Linden Acres, Rhinecliff, Ulster Landing and Nevis.
LAT...LON 4197 7404 4213 7392 4205 7361 4200 7365
4200 7370 4192 7371 4182 7379
TIME...MOT...LOC 2112Z 299DEG 8KT 4202 7390
DBTThe Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree and wires were downed on Jug End Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2020Every state in 2020This day in weather historyWarnings in Massachusetts, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914774.